On a question of Krajewski's

Fedor Pakhomov, Albert Visser

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

In this paper, we study finitely axiomatizable conservative extensions of a theory U in the case where U is recursively enumerable and not finitely axiomatizable. Stanisław Krajewski posed the question whether there are minimal conservative extensions of this sort. We answer this question negatively. Consider a finite expansion of the signature of U that contains at least one predicate symbol of arity ≥ 2. We show that, for any finite extension α of U in the expanded language that is conservative over U, there is a conservative extension β of U in the expanded language, such that α |-β and β α. The result is preserved when we consider either extensions or model-conservative extensions of U instead of conservative extensions. Moreover, the result is preserved when we replace as ordering on the finitely axiomatized extensions in the expanded language by a relevant kind of interpretability, to wit interpretability that identically translates the symbols of the U-language. We show that the result fails when we consider an expansion with only unary predicate symbols for conservative extensions of U ordered by interpretability that preserves the symbols of U.

Original languageEnglish
Pages (from-to)343-358
Number of pages16
JournalJournal of Symbolic Logic
Volume84
Issue number1
DOIs
Publication statusPublished - 1 Mar 2019

Keywords

  • interpretability
  • linear orderings
  • predicate logic
  • recursively enumerable theories

Fingerprint

Dive into the research topics of 'On a question of Krajewski's'. Together they form a unique fingerprint.

Cite this